What is a poison?
Any product or substance, including medications, can be harmful if it is used in the wrong way, by the wrong person, or in the wrong amount. A poisoning can occur from that substance by eating it, drinking it, breathing it, injecting it, getting it on the skin, or getting it in the eyes.
Why is drug overdose on this page?
A drug overdose is considered a poisoning. In this case, the drug is the product that is used in the wrong way, by the wrong person, or in the wrong amount. In Washington state more than 90 percent of poisoning deaths are from a drug overdose.
What to do if a poisoning occurs
- Remain calm.
- Call 9-1-1 if you have a poison emergency and the victim has collapsed or is not breathing. If the victim is awake and alert, dial the Washington Poison Center at 1-800-222-1222. Try to have this information ready:
- the victim's age and weight
- the container or bottle of the poison if available
- the time of the poison exposure
- the address where the poisoning occurred
Stay on the phone and follow the instructions from the emergency operator or poison control center.